QUESTION 8 BACKGROUND:
Mrs Yin, a 75-year-old female, who normally enjoys good health. She has been treated with digoxin for atrial fibrillation for the past 10 years and maintains an independent and socially active life. For the past 5 days she had been feeling unwell and had vomited frequently in the last 24 hours. On the morning preceding her hospital admission, Mrs Yin had called the retirement village nurse who visited her immediately and ascertained that she was feeling nauseous and had lost her appetite. She also noted that Mrs Yin was a little confused and agitated. The nurse took her pulse and had been immediately concerned about the bigeminal rhythm. Mrs Yin was subsequently taken to hospital where a venous blood sample was drawn for electrolyte analysis and digoxin plasma drug concentration.
1. What is the most likely explanation for Mrs Yin’s gastrointestinal and CNS symptoms? (1 mark)
2. Discuss the mechanism of action of digoxin ; and what is expected to occur to the cardiovascular system at therapeutic plasma concentrations.
3. Explain what can occur to the cardiovascular system at higher than therapeutic and toxic concentrations of digoxin and why she has developed a bigeminal rhythm?